If you are taking insulin or certain tablets, such as sulphonylureas ( e.g. gliclazide),to control your diabetes then you will have an increased risk of hypoglycaemia (hypos).
Women may also find that pregnancy increases the risk of hypos due to tighter blood glucose control. There is no evidence that these are harmful to your baby, but you and your partner need to know how to cope with them. You should review how to recognise and treat hypoglycaemia with your diabetes nurse, educator or doctor. . Hypo unawareness may also increase during pregnancy and may affect your ability to drive.
If you are having hypos, it’s a good idea to look and see if there are any patterns as to when this is happening and discussing this with your diabetes educator, nurse or doctor. You will then be able to put measures into place to prevent your blood glucose level from falling too low and leading to a hypo. Possible patterns include – hypos at particular times of day, hypos after certain activities, hypos after illness or stress, or hypos due to significant changes in temperature.
Avoiding hypos at particular times of day
If you find you go low at certain times of day, e.g. just before dinner, it may help if you change your routine to prevent this happening. For example, you may be able to have dinner slightly earlier or eat a small snack beforehand. Alternatively, you could adjust your insulin dose. Please speak to your healthcare professional for advice before making any changes.
Avoiding hypos after certain activities
Certain activities can cause hypos to occur later in the day or even on the following day in some instances. Vigorous exercise can cause you to be more sensitive to insulin for up to 48 hours. This could lead to hypos during the night following the exercise or even the next day. To help prevent this, you may need to reduce your background insulin when you exercise or take some carbohydrate before going to bed. Please contact your healthcare professional before adjusting your insulin doses. Drinking alcohol may also increase the risk of hypos.
Avoiding hypos at times of stress or illness
At times of stress or illness, you may need to take more insulin to help keep your blood glucose levels from going too high. Once you have recovered from the illness or the stressful situation is over, your body will revert to its previous insulin needs. This can lead to a higher risk of hypos if you do not reduce your insulin levels back to what they were before the period of ill health or stress. Please contact your healthcare professional for advice
Avoiding hypos due to temperature changes
Many people find that their blood glucose levels are affected by significant changes in temperature. If you find your blood glucose levels vary in response to temperature changes and in particular result in hypos, you may need to consider altering your insulin doses. Please contact your healthcare professional before adjusting your insulin doses.